Alert archive / Virginia / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 109, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Jul 3, 2012, 6:07 PM EDT for 4 counties in Virginia. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 3, 2012, 6:07 PM EDT (22:07 UTC)
- Expired
- Jul 3, 2012, 6:48 PM EDT
- In force
- 41 min
- Issued by
- NWS Wakefield, VA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Amelia County, VA, Lunenburg County, VA, Nottoway County, VA, Prince Edward County, VA
The radar
The Norfolk radar (KAKQ), 106 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.1 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 870 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 1188 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:38 PM EDT, 2 hours 29 minutes earlier.
Area forecast discussion, Jul 3, 3:38 PM EDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 338 PM EDT TUE JUL 3 2012 .SYNOPSIS... HIGH PRESSURE REMAINS OVER THE SOUTHEASTERN STATES THIS WEEK...MAINTAINING ABOVE NORMAL TEMPERATURES. AN ACTIVE NORTHWEST FLOW PATTERN ALOFT ACROSS THE OHIO VALLEY AND MID ATLANTIC WILL BRING THE POSSIBILITY OF LATE AFTERNOON AND EVENING THUNDERSTORMS. && .NEAR TERM /THROUGH TONIGHT/... CONVECTION HAVING TROUBLE DEVELOPING OVER THE FA SO FAR THIS AFTN AS SKIES HAVE REMAINED MSTLY SNY AND S/W ENERGY ALOFT IS WELL OFF TO THE NW. DESPITE THIS...A WEAK LEE/THERMAL TROF OVER THE PIEDMONT AND SEA-BREEZE BNDRYS WILL TRIGGER ISOLATED SHOWERS AND STORMS LATE THIS AFTN INTO THE EVNG HRS. THE MAIN THREAT WOULD BE STRONG WINDS AS LO-LVL LAPSE RATES ARE VERY STEEP AND DCAPE IS ~1000 J/KG. FAVORED STORM MODE WILL BE DISORGANIZED PULSE CONVECTION. LEE TROUGH SLIDES EASTWARD TONIGHT...AND WHILE AREAL CVG OF PCPN SHOULD DIMINISH AFTER SUNSET...HAVE RETAINED A 20% POP INTO WED MRNG (30% OVER NE AREAS CLOSER TO THE S/W ENERGY). ANOTHER WARM AND MUGGY NGT WITH ERLY MRNG LOWS GENERALLY IN THE LOW TO MID 70S. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY/... NOT MUCH CHANGE IN THE PATTERN FOR THE REMAINDER OF THE WORK WEEK AS ABOVE NORMAL TEMPS AND NW FLOW ALOFT CONTINUE. MID-LVL S/W APPROACHES THE AREA WED AFTN AND IN TANDEM WITH A LEE TROUGH MAY TRIGGER SHOWERS AND STORMS ACROSS THE FA. AGAIN ACTIVITY WILL DIMINISH FOLLOWING SUNSET. EXPECT A PRTLY CLDY SKY AND HIGHS GENERALLY IN THE MID 90S...UPR 90S POSSIBLE ALONG/WEST OF I-95. UPR-LVL RIDGE BLDS EAST THU INTO FRI WITH HOTTER TEMPS EXPECTED. HIGHS WILL BE IN THE MID TO UPR 90S BOTH DAYS...WITH HEAT INDICES PEAKING IN THE 100-104 RANGE (FALLING JUST SHORT OF HEAT ADVSY CRITERIA). CONTINUED WITH A SLGT CHC FOR RAIN THU AFTN/EVNG. LACK OF FORCING AND DRY ENOUGH IN LOW/MID LVLS TO KEEP THE FORECAST DRY FOR FRI. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... WILL GO WITH A COMBINATION OF THE 12Z GFS AND ECMWF FOR THE EXTENDED PERIOD. MAINTAINING A DRY FCST FOR FRI NGT AND SAT...AS BELIEVE HIER 500 MB HEIGHTS AND SFC HI PRES OVR THE AREA AND OFFSHR WILL INHIBIT CONVECTIVE DEVELOPMENT. MAINLY SLGT CHC POPS INCRS TO CHC POPS ACRS THE AREA FM LATER SAT NGT THRU MON...AS LWRING HEIGHTS AND THE GRADUAL PUSH OF A FRNTL BNDRY AND AREAS OF LO PRES MOVE DWN THRU THE AREA. THE FRNT WILL PUSH FARTHER S INTO THE CAROLINAS MON NGT THRU TUE...WITH THE BEST CHCS FOR PCPN OVR EXTRM SRN VA INTO NRN/NE NC. MIN TEMPS WILL MAINLY BE IN THE LWR TO MID 70S SAT...SUN AND MON MORNGS...AND IN THE UPR 60S TO LWR 70S TUE MORNG. MAX TEMPS WILL BE IN THE MID TO UPR 90S SAT...IN THE LWR TO MID 90S SUN...AND IN THE MID 80S TO LWR 90S MON AND TUE. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... ISOLATED SEA-BREEZE CONVECTION IS EXPECTED DURING THE AFTERNOON...BUT AT THIS TIME IT IS NOT ANTICIPATED TO DIRECTLY IMPACT ANY TERMINALS. ADDITIONAL THUNDERSTORMS ARE DEVELOPING OVER THE MOUNTAINS. THIS ACTIVITY SHOULD DRIFT SE DURING THE AFTERNOON...BUT REMAIN WEST OF RIC. A THUNDERSTORM COMPLEX OVER WESTERN PA IS PROGGED TO REMAIN NORTH OF THE REGION OVERNIGHT. THIS COULD TRIGGER SOME CONVECTION THAT MAY AFFECT THE NORTHERN PORTION OF THE AREA...BUT CONFIDENCE IS NOT HIGH ENOUGH TO INCLUDE IN ANY TERMINAL AT THIS TIME. BY WEDNESDAY MORNING THERE COULD BE SOME MVFR VISIBILITY...WITH THE HIGHEST CONFIDENCE AT SBY. OUTLOOK...LITTLE CHANGE IS EXPECTED FROM THE CURRENT PATTERN. PATCHY LOW VSBYS WILL BE PSBL NEAR SUNRISE...WITH A MINIMAL CHANCE OF THUNDERSTORMS DURING THE LATE AFTERNOON AND EVENING HOURS. && .MARINE... BENIGN CONDITIONS WILL CONTINUE ACROSS THE MARINE AREA THROUGH THROUGH THE WEEK AND INTO NEXT WEEKEND WITH WIND SPEEDS AOB 15KT. IN GENERAL A S-SW WIND SHOULD PREVAIL THROUGH WEDNESDAY...BEFORE A WEAK FRONT SHIFTS THE DIRECTION TO W-NW THURSDAY. ANOTHER WEAK BOUNDARY DROPS THROUGH THE AREA LATE THURSDAY NIGHT INTO FRIDAY AND THEN DISSIPATES WITH SW FLOW RETURNING FOR THE EARLY PART OF NEXT WEEKEND. SEAS SHOULD GENERALLY BE AROUND 2FT. THERE IS A MINIMAL CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON THROUGH THE OVERNIGHT HOURS...MAINLY NORTH. THUNDERSTORMS WILL BE POSSIBLE AGAIN WEDNESDAY AFTERNOON AND EVENING...WITH DIMINISHING CHANCES THROUGH THE END OF THE WEEK. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. NC...NONE. VA...NONE. MARINE...NONE. && SYNOPSIS...MAS NEAR TERM...MAS SHORT TERM...MAS LONG TERM...TMG AVIATION...AJZ MARINE...AJZ
Hazardous weather outlook, Jul 3, 5:38 PM EDT, 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 538 PM EDT TUE JUL 3 2012 MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>062-064>069-072>079- 084>100-042145- DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES- NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK- BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA- PRINCE EDWARD-CUMBERLAND-GOOCHLAND-CAROLINE-MECKLENBURG-LUNENBURG- NOTTOWAY-AMELIA-POWHATAN-KING WILLIAM-KING AND QUEEN-ESSEX- WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-GLOUCESTER- MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK- SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH- SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA- 538 PM EDT TUE JUL 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...TONIGHT. ISOLATED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON INTO THIS EVENING. SOME OF THE STORMS MAY PRODUCE STRONG WINDS...SMALL HAIL...AND HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ063-070-071-080>083-042145- HANOVER-CHESTERFIELD-HENRICO-DINWIDDIE-PRINCE GEORGE-CHARLES CITY- NEW KENT- 538 PM EDT TUE JUL 3 2012 ...AIR QUALITY ALERT IN EFFECT FROM 8 AM TO 8 PM EDT WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TONIGHT. ISOLATED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON INTO THIS EVENING. SOME OF THE STORMS MAY PRODUCE STRONG WINDS...SMALL HAIL...AND HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. AIR QUALITY ALERT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ630>638-650-652-654-656-658-042145- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA- CURRITUCK SOUND- CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE CHESAPEAKE BAY BRIDGE TUNNEL- RAPPAHANNOCK RIVER FROM URBANNA TO WINDMILL POINT-YORK RIVER- JAMES RIVER FROM JAMESTOWN TO THE JAMES RIVER BRIDGE- JAMES RIVER FROM THE JAMES RIVER BRIDGE TO THE HAMPTON ROADS BRIDGE- TUNNEL- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO 20 NM- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO 20 NM- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO 20 NM- 538 PM EDT TUE JUL 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY...THE LOWER CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS...CURRITUCK SOUND...THE EASTERN JAMES RIVER...THE EASTERN RAPPAHANNOCK RIVER AND THE EASTERN YORK RIVER. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ALEXANDER
In the hours before
Special weather statement, Jul 3, 5:08 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
508 PM EDT TUE JUL 3 2012
VAZ065-066-032205-
LUNENBURG VA-MECKLENBURG VA-
508 PM EDT TUE JUL 3 2012
...STRONG THUNDERSTORM MOVING INTO MECKLENBURG COUNTY...
AT 507 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CHASE CITY...MOVING SOUTHEAST AT 10 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR FAIRVIEW AT 525 PM EDT...CHASE
CITY...AND...KELLS CORNER AT 535 PM EDT.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH OF THIS
STORM. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THIS STORM REACHES YOUR
AREA. REMAIN INDOORS UNTIL THE STORM HAS PASSED.
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS...AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS.
LAT...LON 3688 7850 3693 7849 3694 7848 3691 7823
3663 7843 3679 7859
GINGRICHSpecial weather statement, Jul 3, 5:36 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
536 PM EDT TUE JUL 3 2012
VAZ060-061-066-067-032230-
CUMBERLAND VA-LUNENBURG VA-NOTTOWAY VA-PRINCE EDWARD VA-
536 PM EDT TUE JUL 3 2012
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
LUNENBURG...NORTHWESTERN NOTTOWAY...PRINCE EDWARD AND SOUTHWESTERN
CUMBERLAND COUNTIES...
AT 531 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
HIXBURG TO RED HOUSE...MOVING SOUTHEAST AT 15 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND FILL POOR DRAINAGE AREAS. THESE STORMS WILL BE NEAR PROSPECT
AROUND 550 PM...TUGGLE AROUND 600 PM...REEDS AROUND 610
PM...FARMVILLE AROUND 620 PM AND BRIERY AROUND 630 PM.
LAT...LON 3726 7869 3734 7861 3738 7861 3740 7858
3738 7858 3734 7851 3736 7845 3729 7821
3695 7845 3696 7848 3708 7846 3709 7850
3713 7853 3714 7859 3719 7865 3720 7870
ALBRIGHTThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 8:00 PM EDT | Special Weather Statement | AKQ | Mecklenburg | 60 min |
| Jul 2, 9:20 PM EDT | Special Weather Statement | AKQ | Mecklenburg | 25 min |
| Jul 2, 9:23 PM EDT | Special Weather Statement | AKQ | Mecklenburg | 22 min |
| Jul 3, 10:29 AM EDT | Special Marine Warning | AKQ | 46 min | |
| Jul 3, 4:04 PM EDT | Special Marine Warning | AKQ | 101 min | |
| Jul 3, 4:22 PM EDT | Special Marine Warning | AKQ | 53 min | |
| Jul 3, 5:08 PM EDT | Special Weather Statement | AKQ | Mecklenburg | 57 min |
| Jul 3, 5:36 PM EDT | Special Weather Statement | AKQ | Prince Edward | 54 min |
| Jul 3, 6:43 PM EDT | Special Weather Statement | AKQ | Nottoway | 32 min |
| Jul 3, 4:45 AM EDT | Special Weather Statement | AKQ | Perquimans | 30 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.